Texas, 2013

Damaging Wind in Texas, September 9, 2013

September 9, 2013 · NWS EWX · 1 event in 1 county or zone

Scattered thunderstorms developed across the area during the late afternoon. Some of the thunderstorms created strong outflow wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Scattered thunderstorms developed across the area during the late afternoon. Some of the thunderstorms created strong outflow wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Sep 9, 2:14 PM CST, 1 hour 46 minutes earlier.

Area forecast discussion, Sep 9, 2:14 PM CST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
314 PM CDT MON SEP 9 2013

.SHORT TERM (TONIGHT THROUGH TUESDAY NIGHT)...
SOUTH CENTRAL TX WILL REMAIN ON THE SW PERIPHERY OF THE UPPER
RIDGE OVER THE SERN U.S. TONIGHT THRU TUESDAY NIGHT. THEREFORE
THE ONGOING PATTERN OF ISOLATED-SCATTERED LATE MORNING SHOWERS
MOVING N-NWWD FROM THE COASTAL PLAINS INTO S CENTRAL TX AND THE
HILL COUNTRY IN THE EVENING HOURS. THE THREAT OF VERY LOCALIZED
HEAVY RAINS AND DOWN-BURST WINDS WILL ALSO CONTINUE. WILL ALSO SEE
TEMPERATURES TRENDING TOWARD SEASONAL NORMALS WHICH IS LOWER 90S
FOR MOST OF THE AREA.

&&

.LONG TERM (WEDNESDAY THROUGH MONDAY)...
BY WEDNESDAY THE SUBTROPICAL RIDGE WILL BEGIN TO BUILD BACK WESTWARD
INTO TEXAS...AND THEREFORE RAIN CHANCES WILL DIMINISH WITH ONLY
SLIGHT CHANCE POPS ACROSS THE SRN CWA. THE UPPER RIDGE WILL
PREVAIL OVER TX INTO THE WEEKEND WITH MAX TEMPERATURES EDGING BACK
A CATEGORY OR TWO ABOVE SEASONAL NORMS. MEANWHILE A POSSIBLE
DEVELOPING TROPICAL SYSTEM OVER THE BAY OF CAMPECHE MOVES N-NWWD
INTO THE FAR WRN GULF. NHC CURRENTLY PLACES A 30 PERCENT CHANCE OF
DEVELOPMENT INTO A TROPICAL CYCLONE IN THE NEXT 5 DAYS. THIS
SYSTEM WOULD LIKELY SEND DEEP TROPICAL MOISTURE INTO S TX LATE
SUNDAY INTO MONDAY AND MOISTURE SURGES NWD ON THE EAST SIDE OF THE
SYSTEM. STILL MUCH UNCERTAINTY THIS FAR OUT...BUT FOR NOW HAVE
INCREASED POPS TO CHANCE CATEGORY AND LOWERED MAX TEMPERATURES FOR
MUCH OF THE CWA BY MONDAY. IN ADDITION THE GFS IS SHOWING A WEAK
FRONTAL BOUNDARY DROPPING INTO NORTH TX LATE MONDAY WHICH COULD
FURTHER ENHANCE PRECIPITATION CHANCES MONDAY OR TUESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              74  93  73  96  74 /  20  30  20  20  10
AUSTIN BERGSTROM INTL AIRPORT  70  92  70  94  70 /  20  30  20  20  10
NEW BRAUNFELS MUNI AIRPORT     69  92  70  94  69 /  20  40  20  20  10
BURNET MUNI AIRPORT            70  92  70  92  71 /  20  20  10  10  10
DEL RIO INTL AIRPORT           74  91  74  91  73 /  30  30  20  20  20
GEORGETOWN MUNI AIRPORT        71  93  70  93  71 /  20  20  10  10  10
HONDO MUNI AIRPORT             72  94  72  96  72 /  20  40  20  20  10
SAN MARCOS MUNI AIRPORT        70  91  70  93  70 /  20  40  20  20  10
LA GRANGE - FAYETTE REGIONAL   74  93  74  95  74 /  20  30  20  20  10
SAN ANTONIO INTL AIRPORT       74  92  74  96  74 /  20  40  20  20  10
STINSON MUNI AIRPORT           75  93  75  97  75 /  20  40  20  20  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE/AVIATION...17
SYNOPTIC/GRIDS...01
PUBLIC SERVICE/DATA COLLECTION...31
Hazardous weather outlook, Sep 9, 4:04 AM CST, 11 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
504 AM CDT MON SEP 9 2013

TXZ171>173-183>194-202>209-217>225-228-101015-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
504 AM CDT MON SEP 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THERE WILL BE ISOLATED TO SCATTERED THUNDERSTORMS THIS AFTERNOON
AND EVENING. SOME STORMS MAY PRODUCE WIND GUSTS TO 40 MPH AND
BRIEF HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THERE WILL BE ISOLATED TO SCATTERED THUNDERSTORMS TUESDAY AND
WEDNESDAY AFTERNOON AND EVENING. SOME STORMS MAY PRODUCE WIND
GUSTS TO 40 MPH AND BRIEF HEAVY RAIN. OTHERWISE...NO HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Sep 9, 2:46 PM CST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
346 PM CDT MON SEP 9 2013

TXZ207-221>224-092130-
DE WITT-GONZALES-GUADALUPE-KARNES-WILSON-
346 PM CDT MON SEP 9 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KARNES...
NORTHEASTERN WILSON...SOUTHERN GUADALUPE...SOUTHWESTERN GONZALES AND
WESTERN DEWITT COUNTIES UNTIL 430 PM CDT...

AT 338 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 7 MILES NORTH OF YORKTOWN...MOVING NORTHWEST AT
25 TO 30 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  STOCKDALE...
  GILLETT...
  NIXON...
  PANDORA...
  SUTHERLAND SPRINGS...
  GARFIELD...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 2923 9810 2944 9795 2913 9745 2898 9756
TIME...MOT...LOC 2046Z 122DEG 26KT 2910 9760

The radar

The Ft Hood radar (KGRK), 17 km away, was scanning. The volume nearest the first event began at 21:59 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Williamson

When
September 9, 4:00 PM CST
Where
Williamson County, 0.59 mi E of Taylor
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
30.570, -97.410

Thunderstorm outflow winds broke tree limbs averaging 3 to 4 inches in diameter, and blew down a power pole.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 476056.